Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 23, 2006

Insulin Pumps

Question from Macomb, Michigan, USA:

We are new pumpers and have been using the MiniMed 522 for the past week. Our numbers are fairly consistent, but not in the range we were getting with MDI. We initially used the Silhouette infusion set, but switched to the Quickset after two days. When we bolus, we are getting a no delivery alarm once a day at different times. Some days, we remove the tube, prime the set, and are able to resume the bolus but, today, we were not able to resume the bolus, and reverted back to the NovoLog pen. The help line's response after getting six no delivery's in six days and three infusion sets is to change the set. Any advice?

Answer:

Congratulations on the new pump. Many people do have a transition period when they learn how to best use the pump. I would encourage you not to give up and hopefully you will find a solution very soon and benefit from this therapy.

My recommendation, as you are new to the pump, and have already contacted the pump company, would be to work with a diabetes educator or clinician to make sure that the infusion set change is being done properly, using the best sites (avoid areas of hypertrophy), and that you are using the best type and size of infusion set for your child. This process would be best done in person rather than by phone. It is not clear if the problems started with the change in the infusion set type, but if the Silhouette worked well, talk to your clinician about returning to that set. No delivery problems should occur only occasionally. Be very careful with the no delivery alarms that your child is receiving the insulin needed, as the difference with a pump is that there is only short acting insulin on board and, hence, diabetic ketoacidosis can occur more quickly than with long acting insulin injections. Be prepared to change the set and give an injection of insulin when needed.

After working with a clinician to help you, if you are still having problems, I would contact the pump company again for more assistance to rule out any issues with the pump or infusion sets.

LM